How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Z Your Own Question
Dr. Z
Dr. Z, Psychologist
Category: Mental Health
Satisfied Customers: 10643
Experience:  Psy.D. in Clinical Forensic Psychology with a background in treating severe mental illnesses.
74815544
Type Your Mental Health Question Here...
Dr. Z is online now
A new question is answered every 9 seconds

Hello there, Thank you for being willing to answer questions

This answer was rated:

Hello there,

Thank you for being willing to answer questions online. I have chronic idiopathic insomnia, am not bipolar neither have I suffered with depression prior to the last four years. I have been extremely depressed to the point of not functioning. For years I took trazafone fir sleep and lead a normal life. Five years ago it quit working and my gp could find nothi g else that worked. I've been on serequel at various dosages for sleep, as high as 600 mg which makes me extremely depressed and gives me severe unmanageable akathesia. The serequel only gives me 2-3 hours of sleep per night and I'm feeling very physically and mentally unwell from lack of sleep. I see a psychiatrist who is a super smart wonderful lady but we just can't seem to get me to sleep. I've tried various trycilis including remeron non of which put me to sleep. In fact I took 15 mg of remeron during the day and was not sedated at all. The only thing that gives me a couple hours and I'm serious that's al I'm getting is serequel. She just added 90 mg of restoril in and it's not helping. I know unbelievable!!! I'm now on paxil for the sever depression which I started just over a week ago at 20mg. Interestingly when I wake up in the mud of night and take it with .5 attivan I fall back asleep for about an hour. The combination of little sleep and paxil is leaving me exhausted with a young family to deal with. Aswell I find my self agitated inside two hours after taking the paxil, almost intolerable. I'm so depressed I'm going to stick out the paxil for awhile but is feeling agitated a bad sign for the med not working for this depression. Aswell any sleep aid suggestions would be helpful. There is a new benzo that is indicated for insomnia and is suppose to increase rem sleep. Quazepam(doral) but it is not available in Canada. I've obviously tried all the z drugs too. Any suggestions regarding g the sleep and advice about the aggitation from paxil would be greatly appreciated

DoctorZ :

Hello I believe I can help you with your concern today

DoctorZ :

I am so sorry that you have been experiencing this type of insomnia for so long, I can imagine how distressing this is for you

DoctorZ :

So regarding the Paxil use that you have been having, the agitation is a side effect, but it is usually temporary as your body gets used to it

DoctorZ :

It usually goes away around 4 weeks of use and I believe you mentioned that you have been using the Paxil for only 1 week

DoctorZ :

I also would like to mention that Lexapro has been indicated as more effective regarding depression and has less incident rates of side effects like agitation, so that can be something to look into as well

DoctorZ :

Also regarding the 0.5mg of Ativan, is that the only dosage you have used of that benzodiazepine?

Customer:

I have a lexapro prescription waiting at the pharmacy for me if I'm not tolerating the paxil so I think I may get it since the depression is debilitating.

Customer:

I takehave take 3 .5 attivan per day

DoctorZ :

Okay so you take 3.5mg of Ativan per day, and still no sleep. Well you can try switching to Klonopin as that stays in your system longer than the Ativan.

Customer:

my dr won't prescribe rivitril as she thinks its too addicting

DoctorZ :

All of the benzodiazepine medications can be addicting, but if you use them as prescribed and wean off them slowly, then you will not have any major side effects from taking these medications. But I cannot convince your doctor to prescribe something she does not consider to be safe.

DoctorZ :

And you mentioned that you have already tried neurontin

Customer:

Agreed, however the 90 mg of restoril is not putting me to sleep for more than 2-3 hours and that mixed with serequel. Just want to sleep. I'm so desperate for sleep

Customer:

Yes and I actually found it addicting needed higher and higher doses And experience euphoria. It took me 3 month of hell to get off it.

DoctorZ :

That is so odd because those medications should definitely put you to sleep for a lot longer. Most likely the depression you have is what is causing your severe insomnia, so if you cure the depression, you hopefully will resolve the insomnia. The Lexapro will help a lot with that. In addition, if the Lexapro does not help on its own, you can consider adding abilify to the lexapro

DoctorZ :

Yes the benzodiazepines are addictive and take awhile to taper off them safely. May I ask are you seeking therapy at all for your depression?

DoctorZ :

Or are you just seeing a psychiatrist for medication consult and management?

Customer:

Any other suggestions for sleep? I'm sure I haven't tried everything available

DoctorZ :

You have tried most of the medications available, you could add Zyprexa to help you sleep as well, although I read that you did try Clozapine and that is an antipsychotic as well

Customer:

forgot to mention initially I was not depressed neither had I ever experienced depression before the trazadone stopped working for sleep. Also I've been on lexapro before eWorld great for depression but made insomnia worse. Do I sound hopeless by now???????

DoctorZ :

All the SSRI medications can cause insomnia, although Lexapro has a lower incidence rate of this, which is why I mentioned it

DoctorZ :

You are not hopeless at this point, but these medications all have strong sedative effects that you have been on and you are the Doral (Quazepam) does help with sleep, but is not available in Canada.

DoctorZ :

I know you have tried the tryclic antidepressants, have you tried Clomipramine?

Customer:

Yep, so i wonder if an old antipsychotic would be better? Yes I am I counselling for how severely this has affected my life but it's not really helping me cope. I just need to sleep. I

DoctorZ :

An older antipsychotic may help you sleep like Haloperidol, but it also has some other really bad side effects too

Customer:

No I have not tried that tryciclic. How does it differ from elavil

DoctorZ :

Clomipramine has a similar effect like Trazadone and Remeron, that is why I mentioned it

DoctorZ :

So it would be in the same class as Elavil as well

Customer:

Well thank you I'm going to switch back to lexapro and ask my doc about the tryciclic you mentioned. Any other sedating medication you can think of?

DoctorZ :

Well all of the Tricylic and tetracyclic antidepressants have a sedative effect, so those can work for you. And also Depakote is a mood stabilizer, but can have a drowsiness effect with some individuals as well.

DoctorZ :

Also I would recommend going to a sleep clinic, if you have not already, as there may be another cause for your insomnia

Customer:

I'm scheduled for sleep clinic. Thanks for your help

DoctorZ :

That is good, I hope the sleep clinic can shed some light for you as well. If there is anything else that you need you are more than welcome to contact me at anytime

DoctorZ :

I wish you the best of luck and I hope you get rid of this chronic insomnia soon

DoctorZ :

I hope I provided you with excellent service today

Customer:

Thanks kindly

DoctorZ :

Before you sign off though, I would very much appreciate if you could rate my performance in helping you so that I can get credit for this question. Thank you very much

Dr. Z and other Mental Health Specialists are ready to help you